Near-optimal distributed edge coloring

  • Devdatt Dubhashi
  • Alessandro Panconesi
Session 8. Chair: Michael Juenger
Part of the Lecture Notes in Computer Science book series (LNCS, volume 979)


We give a distributed randomized algorithm to edge color a network. Given a graph G with n nodes and maximum degree Δ, the algorithm,
  • For any fixed λ>0, colours G with (1+λ)Δ colours in time O(log n).

  • For any fixed positive integer s, colours G with Δ+Δ/(log Δ)s=(1+o(1))Δ colours in time O(log n+logsΔ loglog Δ).

Both results hold with probability arbitrarily close to 1 as long as Δ(G) =Ω(log1+dn), for some d > 0. The algorithm is based on the Rödl Nibble, a probabilistic strategy introduced by Vojtech Rödl. The analysis involves a certain quasi-random phenomenon involving sets at the vertices of the graph.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    N. Alon. Private Communication.Google Scholar
  2. 2.
    N. Alon, J. Spencer, and P. Erdős. The Probabilistic Method. Wiley-Interscience Series, John Wiley & Sons, Inc., New York, 1992.Google Scholar
  3. 3.
    B. Berger and J. Rompel. Simulating (logc n)-wise independence in NC. J. Assoc. Comput. Mach., 38(4): 1026–1046, 1991.Google Scholar
  4. 4.
    B. Bollobás. Graph Theory. Springer Verlag, New York, 1979.Google Scholar
  5. 5.
    N.G. de Bruijn. Asymptotic methods in Analysis. Number 4 in Bibliotheca Mathematics. North Holland Publishing Co., 1958.Google Scholar
  6. 6.
    R. Jain D. Durand and D. Tseytlin. Distributed scheduling algorithms to improve the performance of parallel data transfers. Technical Report 94-38, DIMACS, 1994.Google Scholar
  7. 7.
    Z. Galil and D. Leven. NP-completeness of finding the chromatic index of regular graphs. J. of Algorithms, 4:35–44, 1983.Google Scholar
  8. 8.
    I. Holyer. The NP-completeness of edge coloring. SIAM J. Comp., 10:718–720, 1981.Google Scholar
  9. 9.
    R. Jain, K. Somalwar, J. Werth, and J. C. Browne. Scheduling parallel i/o operations in multiple bus systems. Journal of Parallel and Distributed Computing, 16(4):352–362, 1992.Google Scholar
  10. 10.
    J. Kahn. Coloring nearly-disjoint hypergraphs with n+ o(n) colors. J. Comb. Theory, Series A, 59:31–39, 1992.Google Scholar
  11. 11.
    H. J. Karloff and D. B. Shmoys. Efficient parallel algorithms for edge coloring problems. Journal of Algorithms, 8:39–52, 1987.CrossRefGoogle Scholar
  12. 12.
    R. M. Karp. Probabilistic recurrence relations. In Proceedings of the ACM Symposium on Theory of Computing, pages 190–197, 1991.Google Scholar
  13. 13.
    M. Luby. Removing randomness in parallel computation without a processor penalty. In Proceedings of the IEEE Symposium on Foundations of Computer Science, pages 162–173, 1988. To appear in a special issue of Journal of Computer and System Sciences, devoted to FOCS 1988.Google Scholar
  14. 14.
    N. A. Lynch. Upper bounds for static resource allocation in a distributed system. Journal of Computer and System Sciences, 23:254–278, 1981.Google Scholar
  15. 15.
    C. McDiarmid. On the method of bounded differences. In J. Siemons, editor, Surveys in Combinatorics, volume 141 of London Math. Soc. Lecture Notes Series, pages 148–188. Cambrideg University Press, 1989.Google Scholar
  16. 16.
    R. Motwani, J. Naor, and M. Naor. The probabilistic method yields deterministic parallel algorithms. In Proceedings of the IEEE Symposium on Foundations of Computer Science, pages 8–13, 1989.Google Scholar
  17. 17.
    A. Panconesi and A. Srinivasan. Fast randomized algorithms for distributed edge coloring. In Proceedings of the ACM Symposium on Principles of Distributed Computing, pages 251–262, 1992.Google Scholar
  18. 18.
    A. Panconesi and A. Srinivasan. Improved distributed algorithms for coloring and network decomposition problems. In Proceedings of the ACM Symposium on Theory of Computing, pages 581–592, 1992.Google Scholar
  19. 19.
    N. Pippinger and J. Spencer. Asymptotic behaviour of the chromatic index for hypergraphs. J. Combinatorial Theory, Series A, 51:24–42, 1989.Google Scholar
  20. 20.
    V. Rödl. On a packing and covering problem. European Journal of Combinatorics, 5:69–78, 1985.Google Scholar
  21. 21.
    J. Spencer. Asymptotically Good Coverings. Pacific Journal of Mathematics, 118(2):575–586, 1985.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • Devdatt Dubhashi
    • 1
  • Alessandro Panconesi
    • 2
  1. 1.BRICS, Department of Computer ScienceUniversity of AarhusAarhus CDenmark
  2. 2.Centrum voor Wiskunde en Informatica 413 KruislaanSJ, AmsterdamHolland

Personalised recommendations